NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient has just died. What should the nurse find out before starting last offices?

  1. AWhether the patient's bills had all been paid
  2. BThe patient's blood group
  3. CThe family's religious and cultural wishes
  4. DThe patient's favourite food
2.Nursing fundamentalsHard

Four patients need you at the same time. Who should you see first?

  1. AA patient with pain of 6/10 who was given oral analgesia 20 minutes ago
  2. BA patient due for a routine oral medicine
  3. CA patient who has developed noisy, high-pitched breathing (stridor)
  4. DA patient asking about their discharge time
3.Infection control & patient safetyMedium

A parent will give a liquid antibiotic to a child at home. Which teaching is best?

  1. AEstimate the dose by pouring into a cup
  2. BUse a tablespoon for doses over 5 mL
  3. CUse the oral syringe or dosing cup that comes with the medicine
  4. DUse any teaspoon or tablespoon from the kitchen drawer at home
4.Infection control & patient safetyHard

In a US hospital (CMS rules), a patient keeps pulling at an endotracheal tube, and alternatives have failed. The nurse applies wrist restraints in an emergency. What must happen next?

  1. AObtain a time-limited order for the restraint promptly, following policy
  2. BAsk the provider for a PRN restraint order to use as needed
  3. CKeep the restraints on without an order until the patient is calm
  4. DAsk the family to sign a consent form instead of an order
5.Prioritization & delegationMedium

A patient is booked for a CT scan with iodinated contrast. Which of the patient’s medications may need to be held according to protocol?

  1. AAcetaminophen (paracetamol)
  2. BMetformin
  3. COmeprazole
  4. DLevothyroxine
6.Prioritization & delegationHard

A patient admitted with suspected appendicitis says the pain suddenly got better, but now the abdomen is rigid and the heart rate is rising. What does this suggest?

  1. AThe patient’s analgesic has finally started to work
  2. BThe pain has moved to a different, harmless place
  3. CThe appendix may have ruptured, causing peritonitis
  4. DThe appendicitis is getting better without surgery
7.Clinical nursingMedium

Which electrolyte disturbance is most dangerous for the heart rhythm?

  1. AHigh chloride
  2. BLow sodium
  3. CLow phosphate
  4. DHigh or low potassium
8.Clinical nursingHard

A patient has had nausea and vomiting for three days and is taking furosemide. Which electrolyte problem is most likely?

  1. AHypokalaemia
  2. BHyperkalaemia
  3. CHypercalcaemia
  4. DHypernatraemia only
9.Lab values & electrolytesMedium

Why must a blue-top (citrate) coagulation tube be filled to the correct level?

  1. AThe laboratory charges extra when a tube is not filled correctly
  2. BThe blood-to-anticoagulant ratio must be right for accurate clotting times
  3. CUnderfilled tubes always give a falsely low hemoglobin and hematocrit
  4. DAn overfull tube is needed to measure the potassium level
10.Lab values & electrolytesHard

A patient on digoxin has a level of 1.2 ng/mL, a potassium of 2.8 mEq/L and new frequent ventricular ectopic beats. What is the best interpretation?

  1. AToxicity is possible, because low potassium increases digoxin’s effect
  2. BDigoxin cannot be the cause, because the level is within the usual range
  3. CThe patient needs a higher digoxin dose to control the rhythm
  4. DPotassium has no effect on the heart rhythm
11.PharmacologyMedium

Which patient should usually not use the combined oral contraceptive pill?

  1. AA 25-year-old woman with heavy periods
  2. BA 38-year-old woman who smokes 20 cigarettes a day
  3. CA 22-year-old non-smoker with acne
  4. DA 30-year-old non-smoker with no medical problems
12.PharmacologyHard

A patient recently started on haloperidol develops high fever, "lead-pipe" muscle rigidity, confusion and a very high creatine kinase. What is the most likely diagnosis?

  1. ASerotonin syndrome
  2. BNeuroleptic malignant syndrome
  3. CMalignant hyperthermia from anaesthesia
  4. DAcute dystonia
13.Med-surg: cardiovascular & respiratoryMedium

A patient with heart failure takes furosemide once a day. When is the best time to take it?

  1. AJust before the evening meal, with a large drink
  2. BAt bedtime, so the effect lasts through the night
  3. CWhenever the ankles look swollen, on those days only
  4. DIn the morning, to avoid needing the toilet at night
14.Med-surg: cardiovascular & respiratoryHard

A heavy smoker is having surgery tomorrow and asks whether stopping smoking now is pointless. Which reply is most accurate?

  1. AStopping now will make the operation more dangerous
  2. BSmoking before surgery protects the lungs from the anaesthetic gases
  3. CIt is pointless unless they stopped smoking at least a year ago
  4. DStopping even today lowers carbon monoxide levels before surgery
15.Med-surg: neuro, endocrine & renalMedium

Which picture fits Brown-Séquard syndrome?

  1. AParalysis of both legs, with normal sensation everywhere in the body
  2. BWeakness on the same side and loss of pain on the opposite side
  3. CLoss of all feeling but normal movement on both sides
  4. DWeakness of both arms with normal strength in the legs
16.Med-surg: neuro, endocrine & renalHard

An adult stares blankly for about a minute, smacks their lips and fumbles with their clothes. Afterwards they are confused for ten minutes and remember nothing. Which seizure type fits best?

  1. AMyoclonic seizure
  2. BAbsence seizure
  3. CAtonic (drop) seizure with a fall
  4. DFocal impaired awareness seizure
17.Med-surg: GI, perioperative & oncologyMedium

A dying patient can no longer drink. Which mouth care is most appropriate?

  1. ALemon and glycerine swabs every hour to stimulate saliva
  2. BFrequent, gentle moistening of the mouth and lips
  3. CBrushing hard with a stiff toothbrush twice a day
  4. DNo mouth care, to avoid disturbing the patient
18.Med-surg: GI, perioperative & oncologyHard

A patient with an epidural after abdominal surgery has BP 82/48 mmHg, a pulse of 70/min and warm feet. Bleeding has been excluded. What is the most likely cause?

  1. ACardiogenic shock after surgery
  2. BHypovolaemic shock from blood loss
  3. CAnaphylaxis to the local anaesthetic
  4. DSympathetic block from the epidural
19.Maternity & obstetric nursingMedium

Which complication should the nurse monitor for after an epidural is started in labour?

  1. AMaternal hypotension
  2. BMaternal hyperglycaemia
  3. CMaternal hypertension
  4. DIncreased bladder sensation
20.Maternity & obstetric nursingHard

A nurse teaches a first-time mother about exclusive breastfeeding. Which statement shows a need for further teaching?

  1. A"Wet nappies help me check that she is getting enough."
  2. B"I should feed my baby whenever she shows hunger cues."
  3. C"My milk supply increases the more often she feeds."
  4. D"On hot days I should give my baby extra water between feeds."
21.Pediatric nursingMedium

Why do young children with sickle cell disease usually take daily penicillin?

  1. ASickle cells make the child allergic to most other antibiotics
  2. BPenicillin stops red cells from changing shape
  3. CPenicillin prevents pain crises in cold weather
  4. DPoor spleen function puts them at high risk of pneumococcal infection
22.Pediatric nursingHard

A 3-year-old who was toilet trained starts wetting the bed during a hospital stay. The parents are worried. What should the nurse say?

  1. AThe child is being naughty and should be told off
  2. BRegression is a common response to the stress of hospital and usually passes; do not punish the child
  3. CThis proves the child has a serious kidney disease
  4. DThe child should be put back into nappies permanently, and toilet training should not be tried again for years
23.Mental health nursingMedium

How should a nurse screen a patient for intimate partner violence?

  1. AAsk the partner instead of the patient
  2. BAsk in private, without the partner or family present
  3. COnly ask patients who have visible injuries
  4. DAsk in front of the partner to see how he reacts
24.Mental health nursingHard

A 6-month-old has a spiral fracture of the arm. The parents say he "rolled off the sofa". The nurse also notices bruises of different colours on his back. What is the most appropriate action?

  1. ADischarge the child quickly so that the parents do not become angry and stop bringing him for medical care
  2. BTell the parents that the nurse knows they are abusing the child
  3. CAccept the parents' explanation, because babies often fall
  4. DReport the concerns through child protection procedures and ensure the child's safety
25.Nursing math & unit conversionsMedium
100.5650 kg? kground to 0.1 kg

Practice exercise (made-up values, not clinical guidance). A weight conversion gives 100.5650 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?

100.5650 kg
x = kg
26.Nursing math & unit conversionsHard
1½ tsp · 4/day · 7 d? × 100 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension four times a day for 7 days. The suspension comes in 100 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

1½ tspfour times a day7 days100 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
024681010 mL

A child weighing 6 kg is prescribed 20 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

6 kg20 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
50 mg/1 mLV = ? mL

A patient weighs 169.4 lb. The prescription is 5 mg/kg as a single dose, and the stock contains 50 mg in 1 mL. Using 1 kg = 2.2 lb, what volume V do you give?

169.4 lb5 mg/kg50 mg/1 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1000 mL20 gtt/mL4 h? gtt/min

Infuse 1000 mL over 4 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL4 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
750 mL15 gtt/mL50 gtt/mint = ? h

A drip runs at 50 gtt/min through a set of 15 gtt/mL. There are 750 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

50 gtt/min15 gtt/mL750 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea150 mLmilk100 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 100 mLurine150 mLurine450 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 68 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

68 kg12 hurine: 150 mLurine: 450 mLvomit: 200 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL50 mL infused125 mL/h19:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 125 mL/h. At 19:00, 50 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL50 mL infused125 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 26/min, SpO₂ 90% on room air, blood pressure 150/90 mmHg, pulse 38/min, alert, temperature 38.1 °C. What is the NEWS2 total score?

RR 26SpO₂ 90%airSBP 150HR 38AT 38.1 °C
NEWS2 =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: occasionally moist; activity: chairfast; mobility: no limitation; nutrition: excellent; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: C · The family's religious and cultural wishes

Why this is the answer

Some faiths have specific rules, for example about who may touch or wash the body and how soon burial should happen. Asking first respects the person and the family.

Answer

C · The family's religious and cultural wishes
2.Nursing fundamentals

Answer: C · A patient who has developed noisy, high-pitched breathing (stridor)

Why this is the answer

Stridor signals a partly blocked upper airway, which can quickly become life-threatening. Airway problems come before breathing, circulation and other needs.

Answer

C · A patient who has developed noisy, high-pitched breathing (stridor)
3.Infection control & patient safety

Answer: C · Use the oral syringe or dosing cup that comes with the medicine

Why this is the answer

Household spoons vary widely in size and cause dosing errors. A marked oral syringe or dosing device in mL gives an accurate dose.

Answer

C · Use the oral syringe or dosing cup that comes with the medicine
4.Infection control & patient safety

Answer: A · Obtain a time-limited order for the restraint promptly, following policy

Why this is the answer

Under US CMS rules, a nurse may apply a restraint first in an emergency, but an order from a licensed provider must be obtained promptly according to policy. PRN restraint orders are not allowed, and family consent does not replace an order. Other countries use different legal frameworks, but restraint is always a last resort that must be authorized, reviewed and documented.

Answer

A · Obtain a time-limited order for the restraint promptly, following policy
5.Prioritization & delegation

Answer: B · Metformin

Why this is the answer

If contrast causes kidney injury, metformin can build up and cause lactic acidosis. Protocols often hold metformin around the procedure, especially when kidney function is reduced.

Answer

B · Metformin
6.Prioritization & delegation

Answer: C · The appendix may have ruptured, causing peritonitis

Why this is the answer

A sudden ease in pain followed by a rigid abdomen and a rising pulse can mean rupture and peritonitis. This is a surgical emergency, so the nurse reports at once.

Answer

C · The appendix may have ruptured, causing peritonitis
7.Clinical nursing

Answer: D · High or low potassium

Why this is the answer

Both hyperkalaemia and hypokalaemia can cause life-threatening arrhythmias. Potassium must never be given as an undiluted rapid IV bolus.

Answer

D · High or low potassium
8.Clinical nursing

Answer: A · Hypokalaemia

Why this is the answer

Vomiting and loop diuretics both cause potassium loss. Hypokalaemia causes weakness, cramps and arrhythmias and needs monitoring and replacement.

Answer

A · Hypokalaemia
9.Lab values & electrolytes

Answer: B · The blood-to-anticoagulant ratio must be right for accurate clotting times

Why this is the answer

Citrate tubes contain a set volume of anticoagulant. If the tube is underfilled, the extra citrate falsely prolongs the PT and aPTT, so the laboratory may reject the sample.

Answer

B · The blood-to-anticoagulant ratio must be right for accurate clotting times
10.Lab values & electrolytes

Answer: A · Toxicity is possible, because low potassium increases digoxin’s effect

Why this is the answer

Hypokalemia increases digoxin binding to heart cells, so toxicity can occur at a normal level. The nurse holds the dose, reports the result and expects potassium replacement.

Answer

A · Toxicity is possible, because low potassium increases digoxin’s effect
11.Pharmacology

Answer: B · A 38-year-old woman who smokes 20 cigarettes a day

Why this is the answer

Smoking over the age of 35 greatly increases the risk of myocardial infarction and stroke with combined hormonal contraception. Progestogen-only or non-hormonal methods are preferred.

Answer

B · A 38-year-old woman who smokes 20 cigarettes a day
12.Pharmacology

Answer: B · Neuroleptic malignant syndrome

Why this is the answer

Neuroleptic malignant syndrome follows dopamine antagonists and develops over days, with lead-pipe rigidity, fever and raised CK. Serotonin syndrome develops faster and features clonus and hyperreflexia.

Answer

B · Neuroleptic malignant syndrome
13.Med-surg: cardiovascular & respiratory

Answer: D · In the morning, to avoid needing the toilet at night

Why this is the answer

Loop diuretics produce a brisk diuresis that lasts several hours. Taking them in the morning (and a second dose by early afternoon if prescribed) avoids nocturia, broken sleep and night-time falls.

Answer

D · In the morning, to avoid needing the toilet at night
14.Med-surg: cardiovascular & respiratory

Answer: D · Stopping even today lowers carbon monoxide levels before surgery

Why this is the answer

Carboxyhaemoglobin falls substantially within about 12–24 hours of stopping, improving oxygen delivery. Longer abstinence improves airway function, wound healing and reduces complications further. Any stop is beneficial, and support should be offered.

Answer

D · Stopping even today lowers carbon monoxide levels before surgery
15.Med-surg: neuro, endocrine & renal

Answer: B · Weakness on the same side and loss of pain on the opposite side

Why this is the answer

Damage to one side of the spinal cord, often from a stab wound, causes motor loss and loss of proprioception on the same side, and loss of pain and temperature on the opposite side. The pain fibres cross soon after entering the cord.

Answer

B · Weakness on the same side and loss of pain on the opposite side
16.Med-surg: neuro, endocrine & renal

Answer: D · Focal impaired awareness seizure

Why this is the answer

Focal impaired awareness seizures often come from the temporal lobe. They last about a minute or two, with automatisms such as lip smacking and fumbling, and are followed by confusion. Absence seizures are shorter and have no postictal phase.

Answer

D · Focal impaired awareness seizure
17.Med-surg: GI, perioperative & oncology

Answer: B · Frequent, gentle moistening of the mouth and lips

Why this is the answer

Regular gentle mouth care with water or saliva substitutes and lip balm relieves dryness and discomfort. Lemon and glycerine swabs can dry the mouth further. Families can be involved if they wish.

Answer

B · Frequent, gentle moistening of the mouth and lips
18.Med-surg: GI, perioperative & oncology

Answer: D · Sympathetic block from the epidural

Why this is the answer

Epidural local anaesthetic can block sympathetic outflow, causing vasodilation and hypotension. Management follows the epidural protocol: assess, lie the patient flat, give fluid or vasopressors as prescribed and inform the anaesthetist. Bleeding must always be considered too.

Answer

D · Sympathetic block from the epidural
19.Maternity & obstetric nursing

Answer: A · Maternal hypotension

Why this is the answer

An epidural causes vasodilation, so blood pressure can fall, which reduces blood flow to the placenta. Blood pressure and the fetal heart rate are checked frequently, and bladder distension is common because sensation is reduced.

Answer

A · Maternal hypotension
20.Maternity & obstetric nursing

Answer: D · "On hot days I should give my baby extra water between feeds."

Why this is the answer

Exclusively breastfed babies under 6 months do not need extra water, even in hot weather; more frequent feeds meet their needs. Water can fill the stomach and reduce milk intake.

Answer

D · "On hot days I should give my baby extra water between feeds."
21.Pediatric nursing

Answer: D · Poor spleen function puts them at high risk of pneumococcal infection

Why this is the answer

Repeated sickling damages the spleen early in life, making children vulnerable to encapsulated bacteria such as pneumococcus. Daily penicillin prophylaxis and full vaccination greatly reduce the risk of life-threatening infection.

Answer

D · Poor spleen function puts them at high risk of pneumococcal infection
22.Pediatric nursing

Answer: B · Regression is a common response to the stress of hospital and usually passes; do not punish the child

Why this is the answer

Temporary regression is common in hospitalised young children. Accept it without punishment, keep familiar routines and praise the child; skills usually return after discharge.

Answer

B · Regression is a common response to the stress of hospital and usually passes; do not punish the child
23.Mental health nursing

Answer: B · Ask in private, without the partner or family present

Why this is the answer

Screening should be done privately, using direct, non-judgemental questions. Abuse occurs in all groups, so routine screening is better than asking only those with obvious injuries.

Answer

B · Ask in private, without the partner or family present
24.Mental health nursing

Answer: D · Report the concerns through child protection procedures and ensure the child's safety

Why this is the answer

Injuries that do not fit the child's developmental stage or the history, and bruises of different ages, are warning signs of abuse. The nurse documents objectively and reports through safeguarding procedures.

Answer

D · Report the concerns through child protection procedures and ensure the child's safety
25.Nursing math & unit conversions

Answer: x = 100.6 kg

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

100.5650 → 5

Only the next digit decides

100.5650 → 6
6 is 5 or more, so round 5 up.
The digits after it (5) are ignored: round once, never step by step.

Round

x = 100.6 kg

Answer

x = 100.6 kg
26.Nursing math & unit conversions

Answer: N = 3

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

7.5 mL × 4 × 7 = 210 mL

Bottles

210/100 = 2.1 → N = 3

Answer

N = 3
27.Dosage calculations

Answer: V = 3 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 20·6 = 120 mg

Volume

V = 120/40 = 3 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 3 mL
28.Dosage calculations

Answer: V = 7.7 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

169.4/2.2 = 77 kg

Dose

5·77 = 385 mg

Volume

V = (385/50)·1 = 7.7 mL

Answer

V = 7.7 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 1000·20/240 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: t = 3.8 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

50·60/15 = 200 mL/h

Time left

t = 750/200 = 3.75 ≈ 3.8 h

Answer

t = 3.8 h
31.IV fluids & fluid balance

Answer: U = 0.74 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

150 + 450 = 600 mL

Per kilogram per hour

U = 600/(68·12) = 0.7353 ≈ 0.74 mL/kg/h

Answer

U = 0.74 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 3.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 50 = 450 mL

Time

t = 450/125 = 3.6 h

Answer

t = 3.6 h

That is about 3 h 36 min, so the bag runs out at about 22:36.

33.Clinical assessment scores

Answer: NEWS2 = 10

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 26/min → 3
SpO₂ 90% → 3
on air → 0
SBP 150 mmHg → 0
HR 38/min → 3
alert (A) → 0
T 38.1 °C → 1

Add

NEWS2 = 3 + 3 + 0 + 0 + 3 + 0 + 1 = 10

Answer

NEWS2 = 10
34.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: occasionally moist → 3
activity: chairfast → 2
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 3 + 2 + 4 + 4 + 3 = 19

Risk level

19 → not at risk

Answer

not at risk

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions